Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Denver/Boulder, CO

August 10, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2017, 6:10 PM MDT for Lincoln County, Colorado. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 6:10 PM MDT (00:10 UTC)
Expired
Aug 10, 2017, 7:00 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:19 PM MDTTSTM WND GST 605 Se Kutch, CO
Aug 10, 6:20 PM MDTTSTM WND DMG3 S Punkin Center, COLARGE TREES UPROOTED AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS55 KBOU 110010
SVRBOU
COC073-110100-
/O.NEW.KBOU.SV.W.0116.170811T0010Z-170811T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
610 PM MDT THU AUG 10 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lincoln County in east central Colorado...

* Until 700 PM MDT

* At 610 PM MDT, a severe thunderstorm was located 4 miles west of
  Punkin Center, or 28 miles south of Limon, moving southeast at 30
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Karval, Wild Horse Point, Forder and Punkin Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3852 10376 3887 10386 3887 10372 3894 10372
      3862 10337 3851 10352 3852 10356
TIME...MOT...LOC 0010Z 325DEG 27KT 3886 10379 

HAIL...1.50IN
WIND...60MPH
 
$$

GIMMESTAD
2 follow-up statements
793 
WWUS55 KBOU 110038
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
638 PM MDT THU AUG 10 2017

COC073-110100-
/O.CON.KBOU.SV.W.0116.000000T0000Z-170811T0100Z/
Lincoln CO-
638 PM MDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

At 637 PM MDT, a severe thunderstorm was located 5 miles south of
Karval, or 43 miles south of Limon, moving southeast at 45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Karval and Wild Horse Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3852 10365 3869 10365 3875 10354 3862 10337
      3851 10352 3852 10356
TIME...MOT...LOC 0037Z 316DEG 40KT 3865 10353 

HAIL...1.75IN
WIND...70MPH
 
$$

GIMMESTAD
315 
WWUS55 KBOU 110103
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
703 PM MDT THU AUG 10 2017

COC073-110112-
/O.EXP.KBOU.SV.W.0116.000000T0000Z-170811T0100Z/
Lincoln CO-
703 PM MDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3852 10365 3869 10365 3875 10354 3862 10337
      3851 10352 3852 10356
TIME...MOT...LOC 0102Z 325DEG 27KT 3850 10340 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Thu Aug 10 2017

.SHORT TERM...(This afternoon through Friday)
Issued at 300 PM MDT Thu Aug 10 2017

Cold front has pushed through most of the plains, except over
southern Lincoln County at this time. Storms pushing off the
higher terrain and over the urban corridor have begun to erode the
cap, and are gaining strength. The most heating will be south of
a convergence line stretching from Simla to east of Hugo. This
area would be the best place to see strongest storms with large
CAPE values and better surface winds for a possible weak tornado.
Otherwise the northeasterly post frontal winds are not that
favorable to help with a surface spin-up. Since the cold front is
pushing south, the best chance for a spin-up may end up south of
our forecast area. Elsewhere on the plains, with CAPE values near
1000 J/kg, will remain in an environment capable of penny to an
inch sized hail, strong outflow winds and heavy rain will remain.

This activity will diminish north to south as subsidence moves
into the area, although a possible shortwave over eastern Utah
may be enough to keep activity going until near midnight. Skies
should then clear out enough for areas of fog to develop as a weak
surface low is progged near the DIA airport.

Expect slightly higher temperatures Friday as the upper ridge
builds north a bit and allows for some warm advection.
Precipitable water values will be decreasing some and QG motion
will be weak downward, so expecting a slightly drier day in terms
of storms. Yet CAPE values of of 1000-1500 J/kg will allow for at
least isolated activity.

.LONG TERM...(Friday night through Wednesday)
Issued at 300 PM MDT Thu Aug 10 2017

West to northwest flow aloft will continue through the weekend
with high pressure to the South and upper troughing moving South
out of Canada. This pattern will continue to bring unsettled
and moist weather and afternoon convection to the region.

For Friday evening...a wave will move through the flow helping to
bring increased instability to the plains by the late afternoon
and evening hours. Winds in the mid levels will continue to be
strong NW while surface winds will transition to a more southerly
direction. This will help to increase vertical shear values from
50 to 55 kts by 00z Saturday. The southeast flow will also aid in
the transport of additional low-level moisture over portions of
the plains east of a Sterling to Limon line and west into Elbert
county. Models show PW values increasing to over 1 inch by the
weekend on the plains. These combined ingredients will allow for
increase chances of severe storms by Friday afternoon and evening.
Main hazards will be large hail, potentially damaging outflow
winds and localized heavy rainfall.

For Saturday into Sunday...a cold front will drop out of the
Dakotas bringing a slightly cooler airmass and subsequent
instability along with continued surface moisture and more ideal
upslope ENE flow. This does not appear at this time to be a
particularly strong front with little fluctuations expected in
temperatures from previous days. Afternoon convection will
continue to be the main weather hazard with gusty winds, small
hail and brief moderate to heavy rainfall.

By next week upper ridging moves in over the Central CONUS with a
deepening trough over CA. This pattern shift will allow for
increased drying and warmer temperatures through the week. A
shortwave in various models Tuesday will bring another round of
afternoon convection with a slight chance of strong storms into
Tuesday evening. Models diverge slightly by mid week with
evolution of the upper pattern. Will continue with slightly below
average temperatures with low confidence in extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 300 PM MDT Thu Aug 10 2017

Winds will remain northeast in the post frontal airmass through
nearly 06z before becoming light drainage. Thunderstorms will
impact the Denver area until around 01Z, with prevailing VFR
conditions but may see brief MVFR conditions in a stronger storm.
There is also a possibility to see small hail. Low clouds and fog
are expected to form over northeast Colorado after 06Z as skies
are clearing overnight and a weak surface low forms near DEN.
Ceilings are expected to drop below 1000 feet with a good chance
for fog and visibility of a quarter mile or less through at least
12Z Friday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Bowen
AVIATION...Kriederman
Hazardous weather outlook, Aug 10, 10:51 AM MDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Thu Aug 10 2017

COZ030>051-111700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Thu Aug 10 2017

...Strong storms possible this afternoon into this evening south
of I-70 and east of the Palmer Divide...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected to redevelop this
afternoon. A few storms could become severe, mainly over the
eastern plains south of Interstate 70 over eastern Elbert and
Lincoln counties. Hail up to golf balls, heavy rain and wind
gusts of 60 mph or stronger will be possible with the severe
storms. Elsewhere, storms will be capable of producing brief
heavy rain, small hail, and wind gust to 50 mph.

Storms should move out of the area by midnight, with clearing
skies allowing the formation of areas of fog over the plains into
the early morning hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The pattern will remain unsettled on Friday, with sufficient
moisture coupled with afternoon heating to produce another round
of the thunderstorms. A few of the storms over the far northeast
plains as well as along and southeast of the Palmer Divide could
become severe. The main hazards would be hail up to one inch in
diameter, wind gusts to 60 mph and locally heavy rainfall.

A chance of weaker afternoon and evening showers and
thunderstorms will continue this weekend, with some drying by
early next week. Temperatures will continue to run slightly below
seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2pm today, likely over
Elbert and Lincoln counties.

In the hours before

Special weather statement, Aug 10, 2:03 PM MDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Denver CO
203 PM MDT THU AUG 10 2017

COZ035-038-102045-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
203 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
245 PM MDT...

At 202 PM MDT, trained weather spotters reported a strong
thunderstorm near Red Feather Lakes, or 30 miles northwest of Fort
Collins, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins, Wellington, Mishawaka, Livermore, Red
Feather Lakes, Teds Place, Bellvue, Poudre Park and Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4061 10494 4061 10518 4077 10565 4079 10564
      4081 10567 4086 10568 4087 10566 4086 10565
      4087 10562 4089 10565 4089 10567 4093 10564
      4100 10494
TIME...MOT...LOC 2002Z 274DEG 29KT 4084 10553

GIMMESTAD
Special weather statement, Aug 10, 3:54 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Denver CO
354 PM MDT THU AUG 10 2017

COZ043-044-102245-
Central and South Weld County CO-Morgan County CO-
354 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD AND WEST
CENTRAL MORGAN COUNTIES UNTIL 445 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Kersey, or 8 miles southeast of Greeley, moving
southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Greeley, Evans, La Salle, Kersey, Wiggins, Gill,
Prospect Valley, Riverside Reservoir, Milton Reservoir and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4025 10396 4000 10423 4000 10435 4031 10477
      4049 10457
TIME...MOT...LOC 2154Z 304DEG 31KT 4034 10461

GIMMESTAD
Special weather statement, Aug 10, 4:06 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Denver CO
406 PM MDT THU AUG 10 2017

COZ040-041-102245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
406 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE AND SOUTH CENTRAL DENVER
COUNTIES UNTIL 445 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Denver, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Denver, Aurora, eastern Centennial, Parker, Englewood, Greenwood
Village, Sheridan, Arapahoe Park, Buckley AFB and Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3966 10502 3975 10489 3967 10451 3965 10451
      3966 10450 3965 10449 3959 10450 3959 10449
      3956 10449 3955 10447 3939 10459
TIME...MOT...LOC 2205Z 292DEG 24KT 3967 10494

GIMMESTAD
Local storm report, Aug 10, 4:21 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 NW RED FEATHER LAKES  40.85N 105.65W
08/10/2017  M0.50 INCH       LARIMER            CO   TRAINED SPOTTER

0301 PM     TSTM WND GST     2 NE MILTON RESERVOIR   40.26N 104.60W
08/10/2017  M58.00 MPH       WELD               CO   TRAINED SPOTTER

0305 PM     HAIL             2 WSW FORT COLLINS      38.73N 104.82W
08/10/2017  M0.88 INCH       EL PASO            CO   COCORAHS

0310 PM     HAIL             3 SW FORT COLLINS       40.52N 105.11W
08/10/2017  M0.88 INCH       LARIMER            CO   COCORAHS

0310 PM     HAIL             1 SW FORT COLLINS       40.55N 105.08W
08/10/2017  M1.00 INCH       LARIMER            CO   PUBLIC

0311 PM     HAIL             1 SW FORT COLLINS       40.55N 105.09W
08/10/2017  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            QUARTER WAS REPORTED 2 MILES SOUTH OF CSU.

0419 PM     TSTM WND GST     KEENESBURG              40.11N 104.52W
08/10/2017  E60.00 MPH       WELD               CO   LAW ENFORCEMENT

            PEOPLE PULLING OVER ON I-76 DUE TO LIMITED VISIBILITY.

&&

SULLIVAN
Special weather statement, Aug 10, 4:23 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
423 PM MDT THU AUG 10 2017

COZ046-102315-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
423 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
515 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Limon, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Limon, Arriba and Genoa.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3925 10379 3957 10325 3956 10325 3945 10315
      3930 10315 3910 10366
TIME...MOT...LOC 2223Z 237DEG 29KT 3922 10365

BOWEN
Special weather statement, Aug 10, 5:18 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Denver CO
518 PM MDT THU AUG 10 2017

COZ045-049-102345-
Washington County CO-Central and East Adams and Arapahoe Counties CO-
518 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE...SOUTHWESTERN
WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Cottonwood Valley, or 32 miles north of Limon, moving
southeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cottonwood Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3970 10397 3983 10389 3957 10345 3956 10350
      3957 10384
TIME...MOT...LOC 2318Z 314DEG 38KT 3972 10383

GIMMESTAD

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.